Party Safe

You don’t need to drink alcohol or use drugs to enjoy yourself at a party or an event!

If you choose to consume, follow the #PartySafe tips below to reduce your risks.

Share these tips with your friends!

Stay with Friends You Trust 

Make sure you and your friends are looking out for each other. If possible, have at least one friend with you who is not using substances. Pay attention to things like:

  • someone who is alone and being followed;
  • catcalling;
  • something being added to a drink;
  • unwanted touching or;
  • physical violence.

You can make a difference by keeping an eye out for trouble and never ignoring the situation. Choose to stay safe over trying to be nice. You don't have to physically intervene, simply offer a distraction by asking them a question or starting a conversation so you can check in. You can also alert security or tell a staff member.

Only You Can Give Consent for Yourself 

Sex needs to be fully consensual. Everyone needs to accept and respect each other’s answers. Do not pressure someone.

If you are engaging in sexual activity, make sure you and your partner use a condom and/or an oral dam. This will help protect against Sexually Transmitted and Blood Borne Infections (STBBIs). Order free condoms here.

Remember- consent can always be withdrawn.

There is nothing wrong with saying “no” to sex. Here are a few strategies that might help:

  • Understand yourself and feel confident explaining your decision
  • Never feel obligated to have sex or use substances

People who are under the influence (drugs, alcohol), asleep, unable to understand what they are saying yes to or under severe pressure are not able to freely and willingly consent to participate in a sexual activity.

If you need to talk, Ottawa Public Health offers free non-judgmental support and sexual health screening to everybody. Visit us when you are ready!

Plan a Safe Ride Home 

Substances impair coordination, attention, judgement, and reaction time. All of these are important for keeping yourself and others injury free. Always plan a safe ride home before you start consuming substances. Ask a responsible friend, plan a ride with OC Transpo, or use a service like Uber, Lyft or taxi. Don't drive yourself, bike, skateboard, or walk alone. If you do need to walk, make sure you stay as visible as possible to other road users, and stay with at least one trusted friend who is not under the influence of a substance.

Pace Yourself and Drink Water

It can be easy to have too much. Here are tips to help you pace yourself:

 Alcohol
Eat before you drink. Avoid chugging your drinks or playing drinking games. Have a non-alcoholic drink (preferably water) for every alcoholic drink. Familiarize yourself with the standard drink size. Remember—it can take up to 2 hours to feel the effects of alcohol.
Cannabis 
It takes seconds to minutes to feel the effects of smoking or vaping and 30 minutes to 2 hours to feel the effects of edibles. Start with a small amount and wait 30 minutes or more to feel the effects. Consider using strains that are lower in THC and have some CBD.
Opioids/ "Downers" (i.e. oxycodone, heroin, etc.)

Anything can be cut with fentanyl or carfentanil. You can’t see it, taste it, or smell it. Even the smallest amount of fentanyl or carfentanil (i.e. the size of a few grains of salt) can cause an opioid overdose. Do a test dose (tester) to check the strength of what you are using. Remember— if you have never used opioids or have not used opioids in awhile, you have a higher chance of overdose. Never use alone. Carry naloxone!

Stimulants/ "Uppers" (i.e. methamphetamines, speed, ecstasy/ MDMA, crack, cocaine, etc.)

Stimulants can be cut with fentanyl or carfentanil. Do testers to check the strength of what you are using. Take breaks from dancing and drink water, because stimulants can cause overheating and dehydration.

Stick to One Substance at a Time 

Using different substances together can increase impairment. This increases your chance of overdoses, accidents and injuries. To reduce your risks:

  • avoid mixing alcohol with other drugs or caffeinated beverages;
  • avoid mixing drugs with prescription medication, over the counter drugs, benzodiazepines, opiates, and/or uppers;
  • if you are mixing, use one substance at a time and take breaks between substances.

Know How to ID an OD 

Overdoses can happen to anyone. Learn the signs and symptoms, and how to respond! Overdose deaths are preventable.

Substance

Signs and Symptoms May Include

How to Respond

Alcohol

  • Blue, cold, clammy skin
  • Vomiting
  • Not moving, not waking up
  • Slowed breathing
  • Loss of bladder and bowel control
Alcohol poisoning is a medical emergency. Do not let your friends “sleep it off”. Call 9-1-1 immediately and place them in the recovery position.

Cannabis

 

  • Nausea
  • Vomiting
  • Chest pain
  • Dizziness
  • Sleepiness
  • Anxiety
  • Panic attacks
  • Psychosis
 

Do not leave them alone, try to remain calm, and encourage them to eat and drink water. If symptoms are severe or if they could be a danger to themselves, call 9-1-1 or go to the nearest emergency room.

Opioids/ "Downers" (i.e. oxycodone, heroin, fentanyl, carfentanil, etc.)

  • Breathing will be slow or absent
  • Lips and nails are blue
  • Person is not moving
  • Person may be choking
  • You can hear gurgling sounds or snoring
  • Not waking up
  • Skin feels cold and clammy
  • Pupils are tiny
 

An opioid overdose is a medical emergency. Call 9-1-1 right away and then give naloxone to temporarily reverse the effects of the opioid overdose.

 

If you need to leave the person alone, place them in the recovery position.

 

For more information, visit www.StopOverdoseOttawa.ca

Stimulants/ "Uppers" (i.e. speed, methamphetamines, crack, cocaine, ecstasy, MDMA, etc.)

  

Hallucinogens (i.e. LSD, ketamine, magic mushrooms, etc.)

  • Psychosis
  • Erratic behavior  
  • Excessive sweating
  • Ringing in ears
  • Headache and/or dizziness
  • Chest pain
  • Rapid pulse
  • Difficulty breathing
  • Vomiting
  • Foaming at the mouth
  • Seizures
  • Collapsed
  • Loss of consciousness
 

An overdose is a medical emergency. Call 9-1-1 immediately and stay with the person if it is safe to do so. Help them remain calm and relaxed in a safe, quiet, darken room. Apply ice to the back of the person’s neck and encourage them to drink water.

 

If in doubt, give naloxone. Party drugs can be cut with fentanyl or carfentanil.

 

For more information, visit the Centre for Addiction and Mental Health (CAMH) website.

Ask for Help

Support is available for you, your friends, and your family! Check out these resources:

 

Contact Us